Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 22, NWS Cheyenne, WY

June 7, 2017Cheyenne County, Morrill County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 7, 2017, 2:09 PM MDT for Cheyenne County, Morrill County, Nebraska. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2017, 2:09 PM MDT (20:09 UTC)
Expired
Jun 7, 2017, 2:45 PM MDT
In force
36 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Cheyenne County, NE, Morrill County, NE

The radar

The Cheyenne radar (KCYS), 152 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1579 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

953 
WUUS55 KCYS 072009
SVRCYS
NEC033-123-072045-
/O.NEW.KCYS.SV.W.0022.170607T2009Z-170607T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
209 PM MDT WED JUN 7 2017

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  North central Cheyenne County in the Panhandle of Nebraska...
  South central Morrill County in the Panhandle of Nebraska...

* Until 245 PM MDT

* At 209 PM MDT, a severe thunderstorm was located near The
  Intersection Of Highway 385 And 92, or 28 miles north of Sidney,
  moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Dalton around 245 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4151 10315 4164 10308 4141 10279 4130 10304
TIME...MOT...LOC 2009Z 325DEG 14KT 4154 10303 

HAIL...1.25IN
WIND...60MPH
 
$$

Trudel
2 follow-up statements
745 
WWUS55 KCYS 072036
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
236 PM MDT WED JUN 7 2017

NEC033-123-072045-
/O.CON.KCYS.SV.W.0022.000000T0000Z-170607T2045Z/
Cheyenne NE-Morrill NE-
236 PM MDT WED JUN 7 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MDT
FOR NORTH CENTRAL CHEYENNE AND SOUTH CENTRAL MORRILL COUNTIES...

At 236 PM MDT, a severe thunderstorm was located near Court House And
Jail Rocks, or 27 miles north of Sidney, moving southeast at 5 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Dalton around 245 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4151 10315 4160 10303 4141 10279 4130 10304
TIME...MOT...LOC 2036Z 321DEG 5KT 4152 10305 

HAIL...1.25IN
WIND...60MPH
 
$$

Rubin
531 
WWUS55 KCYS 072045
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
245 PM MDT WED JUN 7 2017

NEC033-123-072054-
/O.EXP.KCYS.SV.W.0022.000000T0000Z-170607T2045Z/
Cheyenne NE-Morrill NE-
245 PM MDT WED JUN 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CHEYENNE AND
SOUTH CENTRAL MORRILL COUNTIES WILL EXPIRE AT 245 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

Remember, a Severe Thunderstorm Warning still remains in effect for 
North central Cheyenne County and Southeastern Morrill County until 
330 pm MDT.

LAT...LON 4151 10315 4160 10303 4141 10279 4130 10304
TIME...MOT...LOC 2044Z 325DEG 14KT 4149 10303 

$$

Rubin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 11:48 AM MDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 7, 11:48 AM MDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1148 AM MDT Wed Jun 7 2017

.SHORT TERM...(Today through Friday)
Issued at 230 AM MDT Wed Jun 7 2017

A few light showers over western Carbon county this morning in
otherwise quiet weather. A trend towards warmer and drier weather
expected to spread across the CWA today through Friday as the
upper ridge west of the Rocky mtn chain holds in place today then
edges east across the area Thursday...reaching the central plains
Friday. Should see some more afternoon and evening convection
across parts of the CWA today with better progress eastward over
the high plains as a modest upper shortwave moves into eastern WY
by this evening. A few stronger storms possible with a little
better shear values. Activity should move out of the CWA by late
evening as the impulse moves east.

More isolated afternoon and evening convection seen for Thursday
as the upper ridge moves over the area and mid level temps warm.
Expect convection to be mainly near the Laramie Range where a weak
sfc trough will exist.  Max temps in the 80s to near 90 expected
over lower elevations with 7H temps rising to about 10-15C,
warmest over western areas of the CWA. This warm mid-level air
will shift east over the panhandle Friday along with the surface
trough, setting things up for very warm temperatures there with
max temps in the mid 90s. Drier downslope flow and warm mid level
temps should preclude any convection Friday.

.LONG TERM...(Friday night through Tuesday)
Issued at 230 AM MDT Wed Jun 7 2017

Still looking windy Friday night into Saturday as a trough
approaches from the west. GFS 700mb winds still in the 45-50kt
range through Saturday afternoon before easing. GFS 850mb Craig
to Casper gradients increase to the mid 40 meter range Friday
night with the forecast 700mb gradient around 30 meters. May not
be a high wind event, but we will need to monitor.

Perhaps a stronger wind event for Monday night into Tuesday where
Craig to Casper gradients increase to 70mtrs at both 850 and
700mbs. A pretty strong low pressure system moves through Wyoming
during that time. New ECMWF run also showing this low tracking
through Tuesday, but a little further north than the GFS. Pretty
cold system as well with 700mb temperatures falling to -2C.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1148 AM MDT Wed Jun 7 2017

Main challenge again today will be convective timing and extent
this afternoon, evening. Latest info consistently points to
showers/thunderstorms developing first along the Laramie Range
between 19-20Z, before spreading to surrounding areas thereafter.
This yields highest confidence in convective activity impacting
the KCYS terminal, so have added a TEMPO group 20-24Z here.
Otherwise, kept VCTS going until radar trends can be diagnosed
coincident with convective development this afternoon. Latest
models even suggest the potential for a couple of rogue supercells
developing off the Black Hills and diving south towards far
eastern WY and the northern Nebraska Panhandle after 00Z. Will
continue to monitor trends and add TEMPO mentions as necessary at
KCDR and KAIA. Convection winds down by late evening, giving way
to VFR conditions overnight.

&&

.FIRE WEATHER...
Issued at 230 AM MDT Wed Jun 7 2017

Fire weather concerns should remain low for the rest of the week
with fuels continuing in green-up. Scattered afternoon and evening
showers and storms with wetting rains will continue mainly today
then more isolated on Thursday. Dry and very warm conditions
Friday areawide with windy conditions over western districts
Friday afternoon. Min humidities falling to near 10 percent over
parts of carbon county Friday afternoon.

&&

.HYDROLOGY...
Issued at 330 PM MDT Tue Jun 6 2017

High temperatures above 9000 feet will increase back into the 60s
later this week while low temperatures are expected to stay above
freezing. This will result in continued efficient snowmelt and
rising creeks and main stem rivers. In addition, moderate to heavy
rainfall from showers/thunderstorms today and Wednesday could
increase snowmelt rate and general runoff into area creeks and
rivers. The Upper North Platte River at Saratoga rose above Action
Stage early today, and the Encampment River at Encampment may rise
to action stage over the next couple of days.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...RE
LONG TERM...GCC
AVIATION...CAH
FIRE WEATHER...RE
HYDROLOGY...RJM
Hazardous weather outlook, Jun 7, 4:54 AM MDT, 9 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
454 AM MDT Wed Jun 7 2017

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
081100-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-East Platte County-Goshen County-
Central Laramie County-East Laramie County-
454 AM MDT Wed Jun 7 2017

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms are expected to develop by early afternoon
and continue through the early evening. Some of these storms could
be severe with large hail, damaging winds and heavy rainfall.
Storms are expected to be slow moving, so there will be an
increased threat of flash flooding. Areas along and south of a
line from Alliance to Torrington to Wheatland stand the greater
chances of seeing these severe thunderstorms this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Windy conditions are expected Friday night into Saturday where
southwest to west winds of 30 to 35 MPH with gusts to 50 MPH are
possible. An even stronger and more widespread high wind event is
possible Tuesday as an unusually strong low pressure system tracks
across Wyoming into South Dakota.

.Spotter information statement...

Spotter activation may be needed for communities along and south
of Alliance to Torrington to Wheatland after 2PM this afternoon
through early evening.

WYZ103>106-109>117-081100-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
454 AM MDT Wed Jun 7 2017

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms are expected to develop by early afternoon
and continue into the early evening hours. Some of these storms
could be strong with dime sized hail and downburst winds to 50
MPH. Slow movement of the storms could result in localized flash
flooding threat.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Windy conditions are expected Friday night into Saturday where
southwest to west winds of 30 to 40 MPH with gusts to 60 MPH are
possible, especially in the wind prone areas. An even stronger
and more widespread high wind event is possible Tuesday as an
unusually strong low pressure system tracks across Wyoming into
South Dakota.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 7, 1:21 PM MDT, 48 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
121 PM MDT WED JUN 7 2017

NEZ019>021-072000-
Scotts Bluff NE-Morrill NE-Banner NE-
121 PM MDT WED JUN 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SCOTTS BLUFF...
SOUTHERN MORRILL AND NORTHEASTERN BANNER COUNTIES UNTIL 200 PM MDT...

At 120 PM MDT, Doppler radar was tracking strong thunderstorms near
South Bayard Junction, or 24 miles southeast of Scottsbluff, moving
east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bridgeport, Bayard, Northport, The Intersection Of Highway 385 And
92, Chimney Rock State Park, Court House And Jail Rocks, Bridgeport
State Recreation Area, Redington, South Bayard Junction, Broadwater
and McGrew.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4160 10356 4182 10338 4168 10264 4146 10269
      4145 10291
TIME...MOT...LOC 1920Z 302DEG 22KT 4167 10328

Trudel

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 1:21 PM MDTSpecial Weather StatementCYSMorrill39 min
Jun 7, 1:43 PM MDTSevere Thunderstorm WarningCYSBanner, Morrill47 min
Jun 7, 2:28 PM MDTSevere Thunderstorm WarningCYSCheyenne, Morrill48 min
Jun 7, 2:44 PM MDTSevere Thunderstorm WarningCYSCheyenne, Morrill33 min
Jun 7, 2:56 PM MDTSpecial Weather StatementCYSBanner49 min
Jun 7, 3:04 PM MDTAreal Flood AdvisoryCYSMorrill3 hr
Jun 7, 3:09 PM MDTSpecial Weather StatementCYSCheyenne51 min
Jun 7, 3:15 PM MDTSevere Thunderstorm WarningCYSCheyenne60 min
Jun 7, 3:42 PM MDTSpecial Weather StatementCYSBanner48 min
Jun 7, 4:13 PM MDTSevere Thunderstorm WarningCYSSioux62 min
Jun 7, 4:27 PM MDTAreal Flood AdvisoryCYSCheyenne3 hr
Jun 7, 4:37 PM MDTSpecial Weather StatementCYSKimball38 min
Jun 7, 5:26 PM MDTSevere Thunderstorm WarningCYSSioux50 min
Jun 7, 5:33 PM MDTSpecial Weather StatementCYSKimball42 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.